Structural properties of optimal schedules with preemption

Scheduling problems with preemption are considered, where each operation can be interrupted and resumed later without any penalty. We investigate some basic properties of their optimal solutions. When does an optimal schedule exist (provided that there are feasible schedules)? When does it have a fi...

Ausführliche Beschreibung

Gespeichert in:
Bibliographische Detailangaben
Veröffentlicht in:Journal of applied and industrial mathematics 2010-10, Vol.4 (4), p.455-474
Hauptverfasser: Baptiste, Ph, Carlier, J., Kononov, A., Queyranne, M., Sevastyanov, S., Sviridenko, M.
Format: Artikel
Sprache:eng
Schlagworte:
Online-Zugang:Volltext
Tags: Tag hinzufügen
Keine Tags, Fügen Sie den ersten Tag hinzu!
Beschreibung
Zusammenfassung:Scheduling problems with preemption are considered, where each operation can be interrupted and resumed later without any penalty. We investigate some basic properties of their optimal solutions. When does an optimal schedule exist (provided that there are feasible schedules)? When does it have a finite/polynomial number of interruptions? Do they occur at integral/rational points only? These theoretical questions are also of practical interest, since structural properties can be used to reduce the search space in a practical scheduling application. In this paper we answer some of these basic questions for a rather general scheduling model (including, as the special cases, the classicalmodels such as parallelmachine scheduling, shop scheduling, and resource constrained project scheduling) and for a large variety of the objective functions including nearly all known. For some two special cases of objective functions (including, however, all classical ones), we prove the existence of an optimal solution with a special “rational structure.” An important consequence of this property is that the decision versions of these optimization scheduling problems belong to class NP .
ISSN:1990-4789
1990-4797
DOI:10.1134/S1990478910040010